Colorado, 2006Debris Flow in Colorado, August 8, 2006
August 8, 2006 · NWS PUB · 1 event in 1 county or zone
Heavy rain on the steep slopes near Wagon Wheel Gap on Colorado Highway 149 caused four landslides which blocked traffic for several hours. One landslide was between Blue Creek Lodge and South Fork.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on the steep slopes near Wagon Wheel Gap on Colorado Highway 149 caused four landslides which blocked traffic for several hours. One landslide was between Blue Creek Lodge and South Fork. Three others were between Blue Creek Lodge and Cottonwood Cove Guest Ranch. The most massive landslide deposited four to eight feet of mud and rocks on the roadway. Two vehicles were trapped between two slides, but were not in the mud or rocks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 1:43 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 1:43 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT TUE AUG 8 2006
.SHORT TERM...
(TONIGHT AND TOMORROW)
CURRENTLY...ISOLD TSRA OVER MTNS. OVER PLAINS...BOUNDARY NOTED IN Q
FIELD RUNNING NE-SW FROM JUST E OF KLAA TO JUST E OF KTAD.
OTHERWISE...SKIES MOSTLY SUNNY ACROSS THE REGION.
DISCUSSION...SHORT WAVE WILL MOVE EAST WELL TO THE N OF THE REGION
DURING THE NEXT 24H. THIS WILL FLATTEN THE RIDGE OVER THE REGION
DURING THIS TIME. RIDGE WILL GRADUALLY TRANSISTION/BUILD BACK TO THE
SW CONUS BY LATE IN THE PERIOD
REST OF TODAY...EXPECT BEST CHANCE OF POPS ACROSS HIER TRNN AND
ALONG Q FIELD TO THE EAST. WITH LIMITED SHEAR AND CAPES AROUND
1K...TSRA SHOULD REMAIN BELOW SVR CRITERIA. FFW POTENTIAL IS ALSO
LOW...WITH THE EXCEPTION OF ANY STORM WHICH WOULD FORM OVER A BURN
SCAR AND SIT FOR AWHILE.
TONIGHT...ISOLD/SCTD TSRA OVER THE REGION WILL DECREASE DURING THE
EARLY TO MID EVENING HOURS WITH SKIES GENERALLY BECOMING MOSTLY
CLEAR.
TOMORROW...ANOTHER WEAK BOUNDARY IS FCST TO DROP SOUTH OVER THE
PLAINS AND THIS COULD INITIATE A FEW TSRA BY EARLY TO MID AFTERNOON
OVER THE PLAINS. EXPECT ISOLD TO SCTD COVERAGE OF TSRA OVER MTNS
STARTING BY LATE MORNING AND LASTING INTO THE AFTERNOON. TEMPS
SHOULD CONTINUE A BIT ABOVE AVERAGE WITH HIGHS IN THE UPPER 90S
LOWER PLAINS...UPPER 80S COS REGION. /HODANISH
.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)
MAIN CONCERN IS POSSIBLE FOCUS FOR CONVECTION ACROSS THE PLAINS
THURSDAY.
WEDNESDAY NIGHT-THURSDAY NIGHT...MODELS SIMILAR IN UPPER LEVEL
FEATURES WITH GENERALLY WEAK SOUTHWEST FLOW ALOFT ACROSS THE STATE
WEDNESDAY NIGHT BECOMING MORE WESTERLY THURSDAY AS A SHORT WAVE
TROUGH EMBEDDED IN THE MODERATE WESTERLY FLOW ALOFT MOVES ACROSS THE
NORTHERN ROCKIES AND INTO THE NORTHERN HIGH PLAINS THURSDAY. MODELS
DIFFER ON SUBTLE SFC FEATURES...WITH LATEST NAM CONTINUING TO
INDICATE A DEEPER LEE TROUGH ACROSS EASTERN COLORADO WED EVENING
ALONG WITH A STRONGER NORTHERLY SURGE/FRONTAL BOUNDARY MOVING ACROSS
THE PLAINS BEHIND PASSING WAVE ON THURSDAY. WITH BETTER TERRAIN AND
MODEL RESOLUTION...HAVE TREND FORECAST MORE TOWARDS NAM THOUGH HAVE
NOT BIT ON IT TOO HARD ATTM. AT ANY RATE...WITH MODELS INDICATING
MOISTURE PLUME BACK ACROSS SOUTHERN AND EASTERN PORTION OF THE STATE
ALONG WITH WEAK UPPER LIFT FROM PASSING WAVE...HAVE KEPT GENERALLY
SCATTERED POPS ACROSS THE SOUTHERN AND EASTERN MTS...WITH ISOLATED
TO SCATTERED POPS ACROSS THE EASTERN PLAINS WITH AMPLE AVAILABLE
MOISTURE ALONG WITH POSSIBLE CONVERGENCE ALONG SFC TROUGH WED NIGHT.
MODELS DO INDICATE MOISTURE PLUME BEING PUSHED SOUTH AND EAST OF THE
AREA ON THURSDAY WITH DRIER AIR FILTERING IN TO REGION WITH THE
WESTERLY FLOW ALOFT...THOUGH SHOULD BE ENOUGH RESIDUAL MOISTURE FOR
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE HIGHER TERRAIN.
AGAIN...WITH POSSIBLE BOUNDARY MOVING ACROSS THE PLAINS AND
DEVELOPING UPSLOPE FLOW ACROSS THE EASTERN MTS...WILL KEEP A MENTION
OF THUNDERSTORMS IN PLACE AS WELL.
FRIDAY-SUNDAY...LATEST MODELS NOW A TAD SLOWER AND FURTHER NORTH
WITH NEXT PAC NW SYSTEM MOVING ACROSS THE NORTHERN TIER OF STATES
THROUGH THE PERIOD. WITH MORE WESTERLY FLOW ALOFT ACROSS THE STATE
KEEPING THE MONSOONAL MOISTURE PLUME ACROSS CENTRAL NEW MEXICO AND
EASTERN ARIZONA...HAVE CUT BACK POPS AND WARMED TEMPS A TAD ACROSS
THE REGION FRIDAY...KEEPING BEST COVERAGE OF STORMS ACROSS THE SW
MTS. FLOW ALOFT BECOMES MORE SOUTHWEST SATURDAY AS UPPER TROUGH
MOVES ACROSS THE NORTHERN ROCKIES AND ACROSS THE NORTHERN HIGH
PLAINS THROUGH SUNDAY. MODELS STILL INDICATING MOISTURE PLUME MOVING
BACK ACROSS THE STATE SATURDAY AND SUNDAY...ALONG WITH A COLD FRONT
MOVING ACROSS OR POSSIBLY STALLING ACROSS THE PLAINS THROUGH SUNDAY.
WITH THAT SAID...BROAD BRUSH POPS SEEM TO BE THE BEST WAY TO
GO...WITH BEST COVERAGE REMAINING ACROSS THE HIGHER TERRAIN.
MONDAY-TUESDAY...WEAK WEST TO SOUTHWEST FLOW ALOFT PERSISTS ACROSS
THE REGION MONDAY WITH ANOTHER SHORT WAVE SYSTEM PROGGED TO MOVE
ACROSS THE NORTHERN ROCKIES ON TUESDAY. MOISTURE PLUME LOOKS TO
PERSIST ACROSS THE REGION AND COOL UPSLOPE FLOW IN PLACE ACROSS THE
PLAINS...BEST COVERAGE OF STORMS SHOULD REMAIN ACROSS THE MTS AND
HIGH MT VALLEYS. -MW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/23
Hazardous weather outlook, Aug 8, 5:34 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT TUE AUG 8 2006
COZ058>089-093>099-091245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...GENERALLY WEST OF INTERSTATE 25. THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO
40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...WITH
THE BEST CHANCES FOR PRECIPITATION OVER THE MOUNTAINS AND NEARBY
AREAS. THE MAIN THREATS FROM FROM THE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS UP TO 40 MPH AND HAIL UP TO 1/2 INCH
IN DIAMETER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Debris Flow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- August 8, 3:45 PM MST to 4:45 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 8, 20061 death · 1 event
- Rip Current in Florida, August 8, 20061 death · 1 event
- Heat in Louisiana, August 8, 20061 death · 1 event
- Damaging Wind in Alabama, August 8, 20061 injured · $350,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 8, 2006$500,000 · 60 kt wind · 1 event
- Lightning Strike in Florida, August 8, 2006$350,000 · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$189,000 · 55 kt wind · 11 events
- Lightning Strike in Nebraska, August 8, 2006$225,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 8, 20061 injured · $60,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, August 8, 2006$75,000 · 1 event
- Damaging Wind in Arizona, August 8, 2006$62,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$44,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532443.